Alert archive / Pennsylvania / Tornado Warnings in 2018
Tornado Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jun 27, 2018, 8:01 PM EDT for Westmoreland County, Pennsylvania. It was in force for 29 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 8:01 PM EDT (00:01 UTC)
- Expired
- Jun 27, 2018, 8:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 69 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:03 PM EDT | TSTM WND DMG | 1 Sw Brinkerton, PA | TREE ON HOUSE ALONG CANNONBALL CT. |
| Jun 27, 8:05 PM EDT | TSTM WND DMG | 1 Nw Norvelt, PA | MULTIPLE TREES DOWN; POSSIBLE TORNADO ON GROUND. |
| Jun 27, 8:05 PM EDT | TSTM WND DMG | 1 S Weavers Old Stand, PA | TREES AND WIRES DOWN ALONG ROUTE 819 IN MT. PLEASANT TWP. |
| Jun 27, 8:20 PM EDT | TSTM WND DMG | Manito, PA | TREE AND POWER LINES DOWN ALONG GRAVEL HILL ROAD |
| Jun 27, 8:22 PM EDT | TORNADO | Palmers, PA | |
| Jun 27, 8:23 PM EDT | TORNADO | 3 Sw Latrobe, PA | EF0 TORNADO ALONG HENRYS AND WHITFIELD ROAD UN UNITY TOWNSHIP JUST SOUTHWEST OF THE ARNOLD PALMER REGIONAL AIRPORT. TREE DAMAGE WAS THE PRIMARY IMPACT. A BARN DID LOOSE A LARGE SECTION OF ITS ROOF. |
| Jun 27, 8:25 PM EDT | TSTM WND DMG | 1 Nne Mammoth, PA | POSSIBLE TORNADO TOUCHDOWN AT MAMMOTH PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.1
The text
As transmitted.
512
WFUS51 KPBZ 280001
TORPBZ
PAC129-280030-
/O.NEW.KPBZ.TO.W.0005.180628T0001Z-180628T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
801 PM EDT WED JUN 27 2018
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
South central Westmoreland County in southwestern Pennsylvania...
* Until 830 PM EDT..
* At 801 PM EDT, a severe thunderstorm capable of producing a tornado
was located over New Stanton, or near Greensburg, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Latrobe and Lawson Heights around 825 PM EDT.
McChesneytown-Loyalhanna around 830 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Madison, Youngstown, Calumet-Norvelt, Hunker, Arona and Acme.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 54 and 57.
Pennsylvania Turnpike between mile markers 71 and 88, and between
mile markers 95 and 96.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4016 7966 4026 7968 4035 7933 4012 7926
TIME...MOT...LOC 0001Z 261DEG 24KT 4021 7958
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$3 follow-up statements
666
WWUS51 KPBZ 280008
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
808 PM EDT WED JUN 27 2018
PAC129-280030-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-180628T0030Z/
Westmoreland PA-
808 PM EDT WED JUN 27 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR SOUTH
CENTRAL WESTMORELAND COUNTY...
At 808 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Youngwood, or near Greensburg, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Westmoreland County, including the following
locations... Calumet-Norvelt and Youngstown.
This includes Pennsylvania Turnpike between mile markers 78 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4019 7957 4024 7958 4028 7936 4015 7931
TIME...MOT...LOC 0008Z 261DEG 24KT 4022 7952
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$612
WWUS51 KPBZ 280017
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
817 PM EDT WED JUN 27 2018
PAC129-280030-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-180628T0030Z/
Westmoreland PA-
817 PM EDT WED JUN 27 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR CENTRAL
WESTMORELAND COUNTY...
At 817 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lawson Heights, or near Latrobe, moving east at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Calumet-Norvelt... Youngstown...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4021 7949 4025 7951 4028 7936 4019 7933
TIME...MOT...LOC 0017Z 252DEG 25KT 4024 7944
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$356
WWUS51 KPBZ 280029
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
829 PM EDT WED JUN 27 2018
PAC129-280038-
/O.EXP.KPBZ.TO.W.0005.000000T0000Z-180628T0030Z/
Westmoreland PA-
829 PM EDT WED JUN 27 2018
...THE TORNADO WARNING FOR CENTRAL WESTMORELAND COUNTY WILL EXPIRE AT
830 PM EDT...
The storm which prompted the warning has weakened. Therefore, the
warning will be allowed to expire.
LAT...LON 4021 7949 4025 7951 4028 7936 4019 7933
TIME...MOT...LOC 0028Z 261DEG 24KT 4025 7935
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:11 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 27, 5:11 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 511 PM EDT Wed Jun 27 2018 .SYNOPSIS... Scattered showers and thunderstorms are expected through tonight as low pressure crosses the area. Dry, hot weather is expected for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... No major changes were needed for the evening update as scattered convection will plague the region this evening, and into the night as a shortwave trough/weak frontal system cross. Limited instability will preclude a severe threat in a marginal shear environment. Lack of convective depth and sufficient movement will inhibit flood issues. These threats have thus been removed from the Hazardous Weather Outlook. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Coverage of residual showers will continue to wane toward daybreak Thursday, but the position of the upper-level low will keep us from drying out completely Thursday morning. A few lingering showers could persist until mid-day, especially east of Pittsburgh. In the wake of this system, a well-advertised pattern transition begins. A strong upper ridge will build in from the west, clearing sky and driving temperature up at the end of the week. Warm advection and rising 500mb heights should result in Fri readings near 90F to the s of I-80 outside of the higher terrain. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... H5 heights will continue to climb thru the weekend as the H5 ridge center crosses the region. Maxima both Sat and Sun will peak in the low-mid 90s (except in the ridges), with heat indices near or above 100F as moisture is advected nwd in light return flow. The upper ridge on Sat ought to be strong enough to aid in suppressing any afternoon storms, but the position may have moved ewd sufficiently by Sun to enable convective development Sun afternoon amid strong heating and abundant boundary-layer moisture, especially if upstream convection generates any sort of weak disturbance. The H5 ridge is expected to drift ewd early next week as weak upper troughing and a slow-moving frontal boundary develop across the Great Lakes/OH Valley region, resulting in a return to daily showers and storms. A slight decrease in temperature is expected, though readings still should be 5-10 degF above seasonal average. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Sct shra and tsra wl continue this eve with the encroachment of a shortwave trough/associated frontal system. Brief vsby and cig restrictions to MVFR are anticipated. Otherwise deterioration back to MVFR and IFR is anticipated as the aforementioned front/trough passes tonight. OUTLOOK... The next chc for restrictions is expected with early week front encroachment and associated convection. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 27, 5:41 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 541 PM EDT Wed Jun 27 2018 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-282145- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 541 PM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Maximum heat indices likely will approach 100 degrees during the afternoon hours Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ074-076-WVZ510>514-282145- Garrett-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 541 PM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:30 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
Nearby
Tornado Warnings in Pennsylvania, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.